Are fenfluramine dangers relevant to ecstasy?
The slimming pill, fenfuramine (Redux), has been taken off the US market
due to side effects such as heart valve problems and pulmonary hypertension.
MDMA is often said to be similar to fenfluramine, and the fact that fenfluramine
was approved has been cited as evidence that MDMA is not neurotoxic. Do
the same reasons for taking fenfluramine off the market apply to MDMA?
From your knowledge of their similarities, would you expect similar side effects from MDMA?
reply from an expert
My own thinking is that it is probably the constant presence of fen that is producing the problem.
There is a serotonergic drug used for migraine, methysergide, that used chronically can cause thickening of the aortic valves and other fibrotic lesions. Typically it is prescribed for several months, then the patient is taken off for 4-6 weeks to interrupt the drug to prevent this occurring.
It is just my own speculation, but I feel that the daily and chronic use of fen caused these heart valve problems and pulmonary hypertension and it may not be all that farfetched to imagine that the two drugs cause this through a similar serotonergic mechanism of some sort. The pattern of MDMA use, sporadic, and once or twice a month, would not reproduce these conditions, so I would be very much surprised to find a similar pathology with MDMA.
Dr Dave Nichols